MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS

ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS
Catalog Number 6902316
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation details: the customer stated that quality control (qc) passed on the day of testing.Confirmation was not provided.The card and reagent red blood cells storage and usage conditions were checked and confirmed to be aligned with ortho's recommendations.The customer reported no visual appearance defects for the gel cards and reagent red blood cells.The customer stated that antibody titer test was not performed for the antibody identified.Gtsc advised the customer that the review of any indeterminate results should be performed carefully and the customer acknowledged.Gtsc requested the available order reports from the customer.Test from sample a on (b)(6) 2025 was as follows: antibody screen with lot vss690 cell 1- ind cell 2- 0 cell 3- 0 the indeterminate result for cell 1 was manually modified to negative (0) after review by the customer; antibody screen was reported as negative on (b)(6) 2025.The copy of the report submitted to the gtsc had a handwritten note indicating that the color image was reviewed on (b)(6) 2025, and that the initial indeterminate result obtained for cell 1 appeared to have a weak positive reaction on this subsequent image review.The reports show the following results for the tests performed on (b)(6) 2025: sample a, antibody screen with lot vss690 cell 1- weak+ cell 2- 0 cell 3- 0 sample a, antibody identification with panel b lot vrb343 cell 12- 1+ cell 16- 1+ cell 17- ind, changed to weak+ cell 22- 2+ sample a, antibody identification with ficin treated, panel c lot vrc342 all cells were negative.Sample b, antibody screen with lot vss690 cell 1- 1+ cell 2- 0 cell 3- 0 sample b, antibody identification with panel b lot vrb343 cell 12- 1+ cell 16- 1+ cell 17- 1+ cell 22- 2+ sample b, antibody identification with ficin treated, panel c lot vrc342 all cells were negative.According to ortho lot-specific information for 0.8% surgiscreen lot vss690, cell 1 is positive and heterozygous and cells 2 and 3 are negative for k(kel1) antigen.Therefore, it follows that the initial negative reaction with cell 1 reported with the patient's sample a is not consistent with the expected reactivity of an anti-k(kel1) antibody.The subsequent review and retest of sample a, and sample b positive reactions obtained with cell 1 are consistent with the expected reactivity of an anti-k(kel1) antibody.According to ortho lot-specific information for 0.8% resolve panel b lot vrb343, cells 12, 16, and 17 are positive and heterozygous for k(kel1) antigen, cell 22 is positive and homozygous for k(kel1) antigen, and the remaining cells are negative for k(kel1) antigen.Therefore, it follows that the patient's sample a and sample b positive reactions with these cells are consistent with the expected reactivity of an anti-k(kel1) antibody.According to ortho lot specific information for 0.8% resolve panel c lot vrc342, cells 7 and 11 are positive and heterozygous, and the remaining cells are negative for k(kel1) antigen.Therefore, it follows that the negative reactions obtained with ficin treated panel for both samples are not consistent with the expected reactivity of an anti-k(kel1) antibody but can sometimes be obtained.A review of manufacturing batch record of the 0.8% surgiscreen lot vss690 was requested from ortho's manufacturing site.There was one non-conformance related to this lot, which upon review, was determined to not have any impact on the product.Antigen specificity testing was within specifications for the k(kel1) antigen, with a result of 3.5+ reaction.The lot met all acceptance criteria.A review of the batch record of the mts anti-igg gel card lot 052025001-01 was also performed at ortho's manufacturing site.The device history record for this lot was reviewed, and no discrepancies were discovered.All in-process and final release serological testing results were within specifications, including customer use ortho vision testing results.All qc inspection records (packaging and gel card inspection documents) of this product lot indicated acceptable results; no gel card defects were identified during qc inspection.All id-mts gel cards used during in-process qc testing passed the visual check performed by the serologist.Formulation stage batch record (anti-igg lot 05205001) associated with this id-mts gel card lot was reviewed and no discrepancies were discovered.The equipment area use log used during production of this lot was reviewed and no conditions or actions taken were found to directly contribute to this customer complaint.There were no product nonconformances related to this lot.The lot met all specifications, all in-process and product release criteria.Retain testing of the 0.8% surgiscreen lot vss690 was performed at ortho's manufacturing site.0.8% surgiscreen lot vss690 was tested in iat on the vision with known plasma anti-d, anti-k and fya and mts anti-igg gel card (b)(6) exp: 23mar26.Expected positive and negative results were obtained.Lot vss689 cell 1 was tested in tube for the presence of the k antigen and a positive 2.5+ reaction was observed.Results continue to meet specifications.A review of the complaints associated with the red cell reagents manufactured using the same donor used to manufacture k(kel1) antigen positive cell 1 of 0.8% surgiscreen lot vss690 was performed.No systematic failure or trend with the donor was identified.The review of the worldwide complaint databases was performed for 0.8% resolve panel c lot vss690 and mts anti-igg gel card lot 052025001-01, including master bulk lot 052025001 through (b)(6) 2025.No additional complaints were identified for false negative results against lot vss690.No complaints for false negative results were identified for the gel card lot 052025001-01.Only one complaint for the master bulk lot was reported against an alternate sublot, for a false negative dat result.No trends were identified.No further investigation was performed on these incidents.The assignable cause of the discordant negative antibody screening was user related, the original weak reaction with vss690 cell 1 was initially flagged as an ind by the instrument, missed by the user, and classified as a negative reaction.The sample was a contributing factor, the patient's anti-k(kel1) antibody being weak and/or at the detection limit of the technique and reagents used and/or associated to the variability of the k(kel1) antigen present on the reagent red blood cells.There is no evidence of any systematic failure of the ortho reagents or analyzer to perform as intended.In mitigation of the discordant negative antibody identification results, 0.8% surgiscreen and the 0.8% resolve panel c instructions for use (ifu) states: for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies.In some low ionic strength test systems, certain anti-e and anti-k antibodies have been reported to be nonreactive.The 0.8% resolve panel c instructions for use (ifu) also states: testing with ortho 0.8% resolve panel c ficin treated may be performed concurrently or subsequent to testing with 0.8% resolve panel c untreated.Serologic studies with ficin-treated reagent red cells should be considered adjunct tests and not be used as the sole means of antibody identification.No other complaint of this type has been received from the customer site since the time of the reported event.
 
Event or Problem Description
(b)(4) / ra612822 a customer contacted ortho global technical solution center (gtsc) on (b)(6) 2025 to report what was described as a discordant negative reaction in antibody screen in indirect antiglobulin test (iat) for one patient sample using 0.8% surgiscreen lot vss690 and ortho mts anti-igg gel card lot 052025001-01 on their ortho vision id-mts analyzer (b)(6).Complainant/complaint reporter: (b)(6)- medical technologist; (b)(6) customer (b)(6) date of event: 07nov2025, reported on 18nov2025 instrument: ortho vision id-mts - (b)(6), sw version 5.16.0 reagents: 0.8% surgiscreen lot vss690, expiration: 25nov2025, manufacture: 23sep2025 mts anti-igg gel card lot 052025001-01, expiration: 09mar2026, manufacture: 09jun2025 other reagents: mts anti-igg gel card lot 062525001-26, expiration: 17jun2026 mts buffered gel card lot 033125004-01, expiration: 07jan2026 0.8% resolve panel b lot vrb343, expiration: 25nov2025 0.8% resolve panel c lot vrc342, expiration: 25nov2025 patient information: no prior history available.Sample a- collected on (b)(6) 2025 sample b- collected on (b)(6) 2025 the customer reported that on (b)(6) 2025, a sample from the patient (sample a) was tested for antibody screening in iat using 0.8% surgiscreen lot vss690 and mts anti-igg gel card lot 052025001-01 on their ortho vision analyzer (b)(6), and that they had obtained an indeterminate (ind) result with cell 1 of lot vss690.Upon review, the customer changed the result to negative, resulting in a negative antibody screen.On the same day, the customer reported an electronic crossmatch was completed for the patient, but no transfusion occurred.The customer reported on (b)(6) 2025, the patient returned, and a second sample (sample b) was tested for antibody screening in iat using 0.8% surgiscreen lot vss690 and mts anti-igg gel card lot 062525001-26 on their ortho vision analyzer (b)(6), resulting in a positive antibody screen with a reaction strength of 1+ for cell 1 of lot vss690.On the same day, the customer reported sample b was tested for antibody identification on the same instrument, using 0.8% resolve panel b lot vrb343 in conjunction with mts anti-igg gel card lot 062525001-26 and ficin treated 0.8% resolve panel c lot vrc342 in conjunction with mts buffered gel card lot 033125004-01.The customer stated an anti-k(kel1) antibody was identified.The customer stated on (b)(6) 2025, sample a from (b)(6) 2025 was re-tested for antibody screen and tested for antibody identification with the same reagents used on sample b, on the same instrument, and resulted in the identification of an anti-k(kel1) antibody.The customer reported that a biased result was reported to the physician.The negative antibody screen reported on 07nov2025 was corrected to positive after subsequent review and re-test on (b)(6) 2025.The customer reported that the patient was not harmed as a result of the event.

Brand Name
0.8% SURG 3X10ML
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
nancy hewitson
100 indigo creek drive
rochester, NY 14626
5854534165
MDR Report Key23802066
Report Number2250051-2025-00043
Device Sequence Number20760071
Product Code QHT
UDI-Device Identifier10758750007660
UDI-Public(01)10758750007660(17)251125(11)250923(10)VSS690
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/25/2025
Device Catalogue Number6902316
Device Lot NumberVSS690
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2025
Initial Report FDA Received Date12/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/23/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown